Leveron&Nexovas
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 5026  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (82 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  References

 Article Access Statistics
    Viewed6744    
    Printed157    
    Emailed10    
    PDF Downloaded218    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

   
LETTER TO EDITOR
Year : 2003  |  Volume : 51  |  Issue : 2  |  Page : 290-291

Unusual neurological complications in a case of organophosphate poisoning


Department of Medicine, Jln Hospital & Research Centre, Bhilai, Chattisgarh

Correspondence Address:
Department of Medicine, Jln Hospital & Research Centre, Bhilai, Chattisgarh
[email protected]



How to cite this article:
Chatterjee M, Sarma P S. Unusual neurological complications in a case of organophosphate poisoning . Neurol India 2003;51:290-1


How to cite this URL:
Chatterjee M, Sarma P S. Unusual neurological complications in a case of organophosphate poisoning . Neurol India [serial online] 2003 [cited 2023 Feb 6];51:290-1. Available from: https://www.neurologyindia.com/text.asp?2003/51/2/290/1123


Sir,
Organophosphate (OP) poisoning is the most common poisoning in India accounting for almost half of the hospital admissions due to poisoning.[1],[2] Organophosphates produce three well-defined neurological complications: a) acute cholinergic crisis b) intermediate syndrome and c) organophosphate poisoning induced delayed polyneuropathy (OPIDP).[2] The presenting case consists of a rare combination of intermediate syndrome and OPIDP in a single patient.
A 14-year-old boy was admitted with a history of consumption of 10 ml (approx.) of Chloropyriphos on the previous day. On admission the patient was conscious, restless, pulse was 68/min, regular and blood pressure was 120/80 mm of Hg. Bilaterally pupils were constricted, reacting to light and the rest of the systemic examination was non-contributory.
His complete blood count, biochemical parameters, chest radiograph and electrocardiogram were normal. He was treated with pralidoxime, atropine, antibiotics and supportive therapy. On the fifth day he developed hoarseness of voice due to left vocal cord paralysis. On the ninth day, he developed right-sided wrist drop. He recovered voice after two weeks of the onset of hoarseness. The electrophysiological studies demonstrated reduction in CMAP and SNAP amplitude in the right radial nerve. The electromyogram studies showed incomplete interference pattern in the right bracheoradialis and extensor digitorum communis muscles, confirming right radial nerve axonopathy involving both motor and sensory components. The patient continued to have right wrist drop at the time of discharge, and two months later during follow-up, he was keeping well but for the partially recovered right wrist defect.
OP poisoning is known to cause intermediate syndrome involving the neck, bulbar, ocular, proximal limb and respiratory muscles, that is largely reversible; may occur 24 to 96 hours after exposure[3] probably because of functionally downregulated acetylcholine receptors due to heavy activation by excessively accumulated acetylcholinestrease leading to their premature endocytosis.[4]
OPIDP occurs after the second week following acute or chronic exposure to weak OPs (mostly used nowadays for industrial purposes), which usually involves the distal muscles but may extend to the proximal or trunkal muscles, can lead to wrist drop; claw hand and foot drop, producing persistent defects. These effects can be due to phosphorylation and subsequent ageing of an enzyme called neuropathy target esterase (NTE), present essentially in the axons of all neurons, causing axonopathy.[2] However, the precise cause and preventive therapy for neuropathy are still uncertain.[1],[2],[5]
No specific treatment exists to prevent occurrence of the neuropathy following exposure.[1],[2],[5]
Unacknowledged suicidal toxin ingestion can cause difficulties in determining the cause of peripheral neuropathy. A comprehensive review of the drugs and toxins must form an important component of patient history while evaluating unusual clinical presentations. Our patient developed left vocal cord palsy, clinically representing intermediate syndrome while right-sided wrist drop favored delayed neuropathy. Such an unusual clinical presentation has rarely been reported following organophosphate exposure.[5] 

  »   References Top

1.Jayarathnam T. Pesticide poisoning as a global health problem. WHO Stat Q 1990;43:139-44.  Back to cited text no. 1    
2.Singh S. Neurological syndrome following organophosphate poisoning. Neurol India 2000;48:308-18.  Back to cited text no. 2    
3.Senanayake N, Karalliedde L. Neurotoxic effects of organophosphate insecticide. An Intermediate Syndrome N Engl J Med 1987;316:761-3.  Back to cited text no. 3  [PUBMED]  
4.Sedgwick EM. Pathophysiology of the intermediate syndrome of organophosphate poisoning. J Neurol Neurosurg Psychiatry 1997;62:201-2.   Back to cited text no. 4    
5.Das B. Encephalopathy, intermediate syndrome and delayed polyneuropathy in acute Black Donadar (Phorate IOCQ) poisoning. J Assoc Phys India 2000;48:540-1.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow